New York, 2022

High Wind in New York, February 18, 2022

February 18, 2022 · NWS OKX · 3 events in 3 counties and zones

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southeastern New York early in the morning of February 18, 2022.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southeastern New York early in the morning of February 18, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 18, 1:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 18, 1:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
128 AM EST Fri Feb 18 2022

.SYNOPSIS...
A strong cold front moves across late tonight into this morning.
Weak high pressure briefly builds late today and tonight. A
cold front will move through Saturday afternoon, followed by
high pressure building in and passing to the south and east from
Sunday into Monday. A low pressure system will approach from
the southwest on Tuesday and pass to the north Tuesday night.
High pressure builds back in briefly on Thursday before another
low approaches north and west of the area next Friday.

&&

.NEAR TERM /THROUGH TODAY/...
Low pressure lifts north of the area overnight into Western and
Northern NY while dragging a strong cold front through towards
daybreak. Any patchy fog/dense fog has dissipated along the
south shore of Queens and Long Island as the rain overspreads
the area. Thus, the SPS for locally dense patchy fog for right
along the ocean has been allowed to expire. Look for rain
varying in intensity for the next several hours, before the cold
front moves through very late. Some of the higher res guidance
does show squall line potential. This would increase the chance
of bringing down strong and damaging winds, if even for a very
brief time getting towards 11Z-13Z from west to east.

Ahead of the cold front, models are in good agreement with a
strong llj (70-80kt@950mb) developing across eastern coastal
areas overnight into the early morning. With water temps in the
lower 40s, the challenge is how much of the LLJ will be able to
mix down in a strongly inverted low-level environment. Models
generally similar for the past day or two regarding wind speeds.
NBM has trended upward with gust magnitude from 24 hrs ago,
with 4.0 indicating 45-50kt gust potential for LI and SE CT,
while version 4.1 continues to show a 50-55kt potential for LI/
SE CT. HRRR 10m wind gust potential, which has shown to be
skillful (albeit a little high), continues to indicate the
potential for 55-60kt gusts for LI and SE CT, and has shown this
for at least the past 24 hours. Additionally, SPC HREF
indicates high potential for 30kt sustained winds across LI/SE
CT as well (not common), supporting the strong to damaging wind
gust potential.

Confidence remains high in a strong wind (wind advisory) event
overnight across the entire area, including NYC (45-55mph
gusts), with moderate to high confidence in high winds gusts
(55-65mph) for LI and SE CT under the core of the 75-80 kt llj.
The timing for peak strong to high wind gusts continues to
center around 06Z- 12Z. The cold front pushes through early this
morning, with winds shifting to W/NW. Potential for wind
advisory gusts of 40-50mph this morning areawide with wind shift
as lapse rates rapidly steepen/deepen. Advisories and warnings
remain unchanged
- through 10 AM.

Regarding rainfall, anomalously high moisture and weak elevated
instability will present a 3-6 hr window where moderate to
heavy rain could occur. The limiting factor for heavy rainfall
amounts will be the quick movement of the cold front, racing
ahead of shortwave forcing. Still looks like mostly 1/2 to 1
inches of rainfall with a chance of locally higher amounts.
Steadier rainfall develops from west to east this evening
through midnight, with narrow bands of heavy rain indicated by
CAMs late tonight with llj and along/ahead of cold front. Rain
will quickly come to and end early this morning from west to
east with the cold frontal passage. Potential impacts appear to
minimal - see the hydrology section below.

High pressure then builds in, the pressure gradient weakens,
and with the initial burst of strong cold air advection done,
gusts should settle into the 30 to 35 mph range for this
afternoon. It will be drying out with sunshine, but
temperatures will be dropping through the day (50s early to 30s
late PM) with modified polar airmass advecting in.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
A high pressure ridge noses in tonight, with potential for a
window of radiational cooling with a mostly clear sky and light
to calm winds. Low temps dropping down into into the teens
across pine barrens and interior with 20s elsewhere.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Only minor changes made to the extended with this update, with a
cool, active pattern through early next week followed by a warm up.

On Saturday a potent northern stream shortwave trough will swing
across and drive a cold front through. Enough H9-7 moisture/lift/
instability will be present with the frontal passage to generate
a quick burst of snow showers that could at least coat the ground,
especially north and east of NYC. W-NW winds after fropa could
gust as high as 40-45 mph for a few hours during the late day or
early evening, quickly ushering in a much colder air mass with
lows by Sunday morning in the teens and lower 20s.

Winds should quickly diminish late Sat night into Sunday morning and
then turn SW by afternoon as high pressure quickly builds across to
the south given the fast progressive zonal flow aloft following
trough passage. Slowed initial moderation in temps forecast by the
NBM in the return flow by blending with colder 00Z GFS/ECMWF MOS
guidance, with highs on Sunday only in the 30s to near 40, and lows
Sunday night from the mid 20s to lower 30s.

A mild spell with daytime highs mostly in the 50s is forecast for
Mon-Wed courtesy of deep layer SW flow aloft ahead of a low pressure
system moving from the srn Plains to the lower Great Lakes Mon-Tue,
then passing to the N Tue night. Rain with this system could arrive
as early as late Mon night, but is more likely daytime Tue into Tue
night. Rain showers expected on Wed via a trailing cold frontal
passage, followed by a cool-down Wed night as strong high pressure
builds from the west.

By Thursday, weak ridging aloft and cool high pressure build north
of the area, settling over upstate NY. Models then show a quick
moving surface low with associated precipitation approaching from the
OH Valley by Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A strong cold front approaching from the west will pass through
around or just after 12Z.

Rain has now overspread the terminals. Any low stratus/fog east
of the NYC metros may dissipate, then potentially come back
coinciding with breaks in any rainfall from 07Z-11Z. Look for
mainly IFR conditions for the eastern most terminals, with a
period of LIFR possible. Otherwise MVFR cond should prevail,
although KHPN/KSWF should have IFR/LIFR cond at times through
08Z-09Z. There is also a low chance for a thunderstorm
overnight. Quick improvement to VFR expected about 1-2 hr after
cold fropa this morning, just after 12Z for the NYC metros.

Winds overnight will be increasing from the S, with LLWS. Winds
will be strongest before 12Z, SSW-S winds G40-50kt coastal
terminals, and G35-40kt inland. Peak winds 50-55 kt possible,
especially KISP/KGON. LLWS with SW winds 65-75 kt at 2 kft AGL E
of the NYC metros and 50-60 kt for the NYC metros north/west.

NW winds G35-40kt expected immediately after cold fropa this
morning, then G30-35kt through the early afternoon and then
decreasing further very late in the day.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

The greatest challenge/uncertainty will be during the next several
hours overnight as to how much of the winds aloft can mix down to
the surface. Lowering visibilities in any heavier rain along with
changing ceilings could result in changing flight categories between
IFR and MVFR.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Late tonight...VFR with diminishing NW winds.
.Saturday...Cold fropa in the afternoon. Chance of a brief snow
shower with MVFR or lower cond. SW winds 10-15G20kt in the morning,
becoming W 15-25G30kt in the afternoon.
.Saturday night...VFR. NW winds 15-25G30-35kt in the evening,
diminishing to 10-15G20 kt after midnight.
.Sunday...VFR. W winds in the morning, becoming SW G15-20kt in
the afternoon.
.Monday...VFR.
.Tuesday...Rain likely with MVFR or lower cond. LLWS possible.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
As a LLJ strengthens ahead of approaching cold front overnight,
45-50 kt wind gusts are likely on ocean waters and eastern
nearshore waters through this morning, with gale conditions
likely the remainder of the waters. Storm conditions should
quickly end from W to E in wake of cold frontal passage early
this morning, with gale conditions gradually ending from W to E
through early afternoon. WNA indicating seas building to 15-19
ft tonight into this AM, which is quite reasonable.

Northwesterly flow subsides this afternoon with gale conditions
subsiding to small craft. High seas will remain into this
evening on the ocean, especially the eastern ocean. Seas will
then continue to subside to around 5 to 6 ft by Sat morning.

SCA conds expected on all waters by Sat afternoon ahead of a cold
frontal passage, then W-NW gales likely on the ocean late day Sat
into Sat night following fropa. NW gales may also be possible on the
non-ocean waters Sat evening. Quiet conds quickly return to all but
the ocean and ern waters Sunday morning, then to all waters by late
morning Sunday.

Minimal SCA conds in the form of hazardous seas are possible late
Sunday night into Mon morning as SW flow increases to near 20 kt.
SCA conditions may return by Wednesday afternoon into Wednesday
evening.

&&

.HYDROLOGY...
Rainfall of 1/2" to 1" is likely, with locally 1" to 1 1/4"
possible, particularly across Interior and hill terrain, through
early this morning. Most of this falling in a 3-6 hr period,
presenting a localized minor urban and poor drainage flooding
threat.

Will have to monitor for localized ice jam flooding potential
today and possibly into Saturday, along our far interior
river/streams with mild temps, rainfall, and melt of limited
snowpack, allowing for increased water levels/streamflow and ice
break-up.

Finally, if higher end rainfall amounts are realized across
Hackensack/Passaic river basin of NE NJ (low probability), some
minor flooding of quick reacting small streams in this basin is
possible based on 3-6hr FFG around 1 to 1 1/2".

No additional hydrological impacts are expected into next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 10 AM EST this morning for CTZ007-008-
     010>012.
     Wind Advisory until 10 AM EST this morning for CTZ005-006-009.
NY...High Wind Warning until 10 AM EST this morning for NYZ078>081-
     177-179.
     Wind Advisory until 10 AM EST this morning for NYZ067>075-176-
     178.
NJ...Wind Advisory until 10 AM EST this morning for NJZ002-004-006-
     103>108.
MARINE...Storm Warning until 1 PM EST this afternoon for ANZ331-332-340-
     345-350-353-355.
     Gale Warning until 1 PM EST this afternoon for ANZ335-338.

&&

SYNOPSIS...JC
NEAR TERM...JC/JE
SHORT TERM...JC
LONG TERM...DBR
AVIATION...JE/BG
MARINE...JC
HYDROLOGY...JC
Hazardous weather outlook, Feb 17, 4:04 AM EST, 22 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
404 AM EST Thu Feb 17 2022

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176-178-180915-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
404 AM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-177-179-180915-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
404 AM EST Thu Feb 17 2022

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-180915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
404 AM EST Thu Feb 17 2022

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Storm WarningFriday morning.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-180915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
404 AM EST Thu Feb 17 2022

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning into Friday afternoon.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-180915-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
404 AM EST Thu Feb 17 2022

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Storm Warning Friday morning.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northwest Suffolk

When
February 18, 3:00 AM EST to 8:00 AM EST
Where
Northwest Suffolk forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A measured wind gust of 62 mph was recorded at a mesonet station located 1 mile west of East Northport, NY at 355 AM Local Standard Time. Additionally, a NWS Employee reported a large tree down in Centereach, NY at 720 AM Local Standard Time.

High Wind, Northeast Suffolk

When
February 18, 3:00 AM EST to 5:00 AM EST
Where
Northeast Suffolk forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Multiple reports of high wind gusts were recorded at mesonet stations - both located in Orient, NY. One measured gust of 68 mph occurred at 400 AM Local Standard Time. The other gust was measured at 61 mph and occurred at 409 AM Local Standard time.

High Wind, Southeast Suffolk

When
February 18, 4:00 AM EST to 5:00 AM EST
Where
Southeast Suffolk forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A high wind gust of 66 mph was recorded at a mesonet station located in East Moriches, NY at 435 AM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013236, 1013237, 1013238.